Alert archive / Colorado / Tornado Warnings in 2024

Tornado Warning 29, NWS Goodland, KS

August 22, 2024Kit Carson County, Colorado; Sherman County, Kansas

NWS Goodland, KS issued this tornado warning at Aug 22, 2024, 6:09 PM MDT for Kit Carson County, Colorado; Sherman County, Kansas. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2024, 6:09 PM MDT (00:09 UTC)
Expired
Aug 22, 2024, 6:30 PM MDT
In force
21 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:24 PM MDTTSTM WND GST 592 N Peconic, COWeatherlink site Ocean Front reported 42 mph sustained wind along with 59 mph gust.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 5:24 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

121 
WFUS53 KGLD 230009
TORGLD
COC063-KSC181-230030-
/O.NEW.KGLD.TO.W.0029.240823T0009Z-240823T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
609 PM MDT Thu Aug 22 2024

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  East central Kit Carson County in east central Colorado...
  West central Sherman County in northwestern Kansas...

* Until 630 PM MDT.

* At 609 PM MDT, a confirmed tornado was located 6 miles east of
  Burlington, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* The tornado will be near...
  Kanorado around 615 PM MDT.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 6.
 Interstate 70 in Colorado between mile markers 441 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3924 10224 3939 10218 3935 10192 3917 10201
TIME...MOT...LOC 0009Z 285DEG 17KT 3932 10215 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

JRM
2 follow-up statements
660 
WWUS53 KGLD 230015
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
615 PM MDT Thu Aug 22 2024

COC063-KSC181-230030-
/O.CON.KGLD.TO.W.0029.000000T0000Z-240823T0030Z/
Kit Carson CO-Sherman KS-
615 PM MDT Thu Aug 22 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR EAST
CENTRAL KIT CARSON AND WEST CENTRAL SHERMAN COUNTIES...

At 615 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Kanorado, moving east at 20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Kanorado around 620 PM MDT.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 6.
 Interstate 70 in Colorado between mile markers 442 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3927 10221 3939 10218 3935 10192 3923 10198
TIME...MOT...LOC 0015Z 274DEG 17KT 3935 10209 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JRM
805 
WWUS53 KGLD 230024
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
624 PM MDT Thu Aug 22 2024

COC063-KSC181-230033-
/O.EXP.KGLD.TO.W.0029.000000T0000Z-240823T0030Z/
Kit Carson CO-Sherman KS-
624 PM MDT Thu Aug 22 2024

...THE TORNADO WARNING FOR EAST CENTRAL KIT CARSON AND WEST CENTRAL
SHERMAN COUNTIES WILL EXPIRE AT 630 PM MDT...

The tornado threat has diminished and the Tornado Warning will be 
allowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area. However, small hail, gusty winds and heavy rain are still 
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado...and northwestern Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Kit Carson and Sherman counties.

&&

LAT...LON 3927 10221 3939 10218 3935 10192 3923 10198
TIME...MOT...LOC 0023Z 285DEG 17KT 3934 10205 

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 22, 4:40 PM MDT, 1 hour 29 minutes earlier. Its key messages:

  • Monsoonal flow pattern will favor chances for late afternoon through overnight thunderstorms the next several days with the best chance for moisture this evening and tonight.
  • Above normal temperatures will continue through much of the forecast period.
Area forecast discussion, Aug 22, 4:40 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
440 PM MDT Thu Aug 22 2024

.KEY MESSAGES...

- Monsoonal flow pattern will favor chances for late afternoon
  through overnight thunderstorms the next several days with the
  best chance for moisture this evening and tonight.

- Above normal temperatures will continue through much of the
  forecast period.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 237 PM MDT Thu Aug 22 2024

Across the region this afternoon, skies are mainly sunny with some
scattered cumulus over portions of the area. Temperatures as of 200
PM MDT are ranging from the mid 80s into the lower 90s. There is a
surface trough and associated boundary that has moved into the KS/NE
area after sitting in Colorado most of the day. This has affected
surface winds as areas along/west of Highway 27 see light/variable
winds. East of Highway 27, the gradient remains from the south-
southeast with some gusts to 20 mph at times.

The main wx threats for the short term period are going to focus on
the threats for severe thunderstorms each day.

For the rest of this afternoon into this evening, the latest RAP40
500mb analysis is showing amplified ridging over the Plains region,
putting W/SW flow aloft. A shortwave rounding this ridge in the
Rockies will work east, interacting with the aforementioned surface
boundary. The latest SPC mesoscale analysis is finally showing the
cap now pushing east with the surface boundary. Areas along/west of
the Colorado border are seeing SBCape 1500-3000 j/kg, DCape 1100-
1700 j/kg. Low level(8-9.5 c/km along/west of Highway 27)/mid
level(8-8.5C/km) lapse rates. Looking for rw/trw to begin to form
along the Front Range and push slowly east towards the cwa by 23z-
00z.

Current CAMs(HRRR/NamNest) are showing the bulk of trw movement will
be similar to last night with the focus along and north of I-70.
Chances will range from 40-80% with highest in the northwest with
the passage of the upper shortwave. With the high DCape values and
SPC having a 15% risk for wind, expecting gusts in any strong/severe
storms could approach the 65-75 mph range. Hail still a threat but
will diminish as the evening progresses. Along with these two
threats, locally heavy rainfall and the threat for some localized
flooding, especially along and north of Highway 36, where some areas
received 1-1.50" of rain from last night's round of convection. A
similar scenario could occur tonight, and flooding threat should be
monitored. Activity does push east clearing the cwa between 06z-12z
Friday.

For Friday into Saturday, the placement of the upper ridge will play
a role in the regions weather. A couple shortwaves are expected to
graze the western cwa due to the ridge amplifying. Marginal risk
areas remain, but chances are low. Wind and hail threats still
expected if storms do occur. The remnants of a boundary from
Friday's precip chances will be the focus for hot conditions on
Saturday. I-70 and south, S/SW flow will bring temps well above
normal. There will be weak flow north of the boundary but temps will
drift above normal as well.

For temps, the area will see highs on Friday range from the upper
80s north to the upper 90s south, especially along and south of
Highway 40. The temperature difference will be due to lingering
morning from overnight rainfall. Going into Saturday, it will be
hotter with lower to mid 90s north of I-70. Areas along and south of
I-70 will see a range from the mid 90s into the lower 100s.

Areas along/south of a line from Norton, Kansas down to the Sharon
Springs, Kansas area will have the potential to see heat indices
approach the 100-105F mark on Saturday. This will have to be
monitored for heat advisory purposes.

Overnight lows will have an increasing trend with 60s tonight give
way to a wide range by Saturday night from the lower and mid 60s
west into the lower to mid 70s east, especially east of Highway
83.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 145 PM MDT Thu Aug 22 2024

From the latest GFS and ECMWF guidance, the 500mb amplified ridge
will continue to play a consistent role over the region Sunday into
Monday, with the two models beginning to differ on its placement as
the week progresses. This will be due to an approaching cold
front/shortwave Wed-Thu from the N/NW. Overall the area will see
almost daily chances(15-20% afternoon/30-60% evening) for
shower/storm potential. Shortwaves approaching the cwa from the west
side of the ridge make the attempts to push eastward into the area.
Current guidance, in line with NBM pops favors Sun-Mon nights in
western locales for the higher end of the pop range. A decent cold
front makes its way through cwa by Thursday, ushering in potential
relief in term of area temps. This will occur after a round of
precip associated with the front. What will accompany the boundary
passage will be a strong southerly gradient Wednesday night w/ gusts
up to 30 mph. This will give way to a northerly fetch which could
reach the 30-35 mph range.

For temps, the extended period will have an overall slight cooling
trend. Highs on Sunday will range widely from the upper 80s and
lower 90s in the northwest into the lower 100s for areas along and
south of a line from Norton, Kansas down to the Sharon Springs,
Kansas area. From there, lower to mid 80s by next Tuesday will give
way to upper 80s and lower 90s on Wednesday.

Finally for next Thursday with the arrival of a cold front, a range
from the mid 70s to mid 80s is expected. Coolest temps will occur
north and west of a line from Burlington, Colorado up to the McCook,
Nebraska area.

With some areas potentially seeing the 100F mark or slightly higher
on Sunday, there could be some spots that reach the 100-105F mark
concerning heat indices and will have to be monitored.

Overnight lows will range widely from the mid 50s west into the mid
and upper 60s east. By next Thursday night, lower to mid 50s area-
wide are expected.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 432 PM MDT Thu Aug 22 2024

Main focus will be thunderstorm potential perhaps severe
affecting the KGLD terminal initially and then KMCK closer to
06Z. A very moist air mass is in place so visibility may be a
little lower than the 2SM in the tempo; will monitor other sites
and see how those react. Showers and storms will move out of the
area during the early morning hours where stratus again may
become a concern but confidence isn't high at this time. Winds
Friday will remain from the SSE with KGLD gusting towards 20
knots during the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...Trigg
Hazardous weather outlook, Aug 22, 5:31 PM MDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
531 PM MDT Thu Aug 22 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
531 PM MDT Thu Aug 22 2024 /631 PM CDT Thu Aug 22 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Severe Thunderstorm Watch is in effect through the evening for
portions of the area. Wind gusts around 70 mph and hail around ping
pong ball size are the main hazards. Torrential rainfall, perhaps
with multiple rounds resulting in isolated flooding is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Friday and Saturday both have a very low chance for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Please relay any storm reports to
NWS Goodland via social media or by phone.

In the hours before

Special weather statement, Aug 22, 4:46 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 PM MDT Thu Aug 22 2024

COZ091-222300-
Kit Carson County CO-
446 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIT CARSON COUNTY
THROUGH 500 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Stratton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Kit
Carson County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 423 and 426.
 Highway 385 between mile markers 200 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10256 3957 10227 3953 10219 3926 10251
      3936 10270
TIME...MOT...LOC 2246Z 214DEG 23KT 3937 10255

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 22, 5:26 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
526 PM MDT Thu Aug 22 2024

COZ090-091-230000-
Kit Carson County CO-Yuma County CO-
526 PM MDT Thu Aug 22 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES THROUGH 600 PM MDT...

At 526 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles north of Bethune, or 12 miles northwest of
Burlington, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central Yuma
and northeastern Kit Carson Counties.

This includes Highway 385 between mile markers 195 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 3970 10222 3948 10205 3947 10205 3935 10240
      3950 10252
TIME...MOT...LOC 2326Z 238DEG 16KT 3947 10239

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JRM
Local storm report, Aug 22, 6:04 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
604 PM MDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             5 N Burlington          39.38N 102.26W
08/22/2024  E1.75 Inch       Kit Carson         CO   Public

            Ongoing half dollar to golf ball hail that
            has fallen over a duration so far of 10
            minutes. Skylight was broken and winds were
            strong, but was unable to provide an
            estimate.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:13 PM MDTSevere Thunderstorm WarningGLDKit Carson32 min
Aug 22, 6:28 PM MDTFlash Flood WarningGLDKit Carson4 hr
Aug 22, 6:38 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson52 min
Aug 22, 6:39 PM MDTSevere Thunderstorm WarningGLDCheyenne51 min
Aug 22, 6:46 PM MDTSevere Thunderstorm WarningGLDYuma44 min
Aug 22, 6:51 PM MDTSevere Thunderstorm WarningGLDKit Carson24 min
Aug 22, 7:15 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson30 min
Aug 22, 7:22 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson38 min
Aug 22, 7:25 PM MDTSevere Thunderstorm WarningGLDYuma50 min
Aug 22, 7:35 PM MDTAreal Flood AdvisoryGLDYuma4 hr
Aug 22, 7:37 PM MDTAreal Flood AdvisoryGLDYuma4 hr
Aug 22, 7:52 PM MDTAreal Flood AdvisoryGLDKit Carson3 hr
Aug 22, 10:39 PM MDTAreal Flood AdvisoryGLDKit Carson7 hr
Aug 23, 3:03 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson117 min
Aug 22, 6:22 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDSherman38 min
Aug 22, 6:55 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDSherman20 min
Aug 22, 7:23 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita37 min
Aug 22, 7:57 PM MDTSevere Thunderstorm WarningGLDSherman21 min
Aug 22, 9:00 PM MDTSpecial Weather StatementGLDWichita30 min
Aug 22, 9:09 PM MDTSevere Thunderstorm WarningGLDWichita20 min
Aug 22, 9:15 PM MDTSpecial Weather StatementGLDThomas30 min
Aug 22, 9:56 PM MDTAreal Flood AdvisoryGLDGreeley5 hr
Aug 22, 10:24 PM MDTSevere Thunderstorm WarningGLDGreeley51 min
Aug 22, 11:13 PM MDTSpecial Weather StatementGLDGove32 min
Aug 22, 11:18 PM MDTSpecial Weather StatementGLDWichita42 min
Aug 22, 11:52 PM MDTSpecial Weather StatementGLDWichita23 min

Nearby

Tornado Warnings in Colorado, 2024Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.